Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 426, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Oct 4, 2005, 3:19 PM CDT for Freeborn County, Minnesota. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 4, 2005, 3:19 PM CDT (20:19 UTC)
- Expired
- Oct 4, 2005, 4:15 PM CDT
- In force
- 56 min
- Issued by
- NWS Twin Cities, MN
- Area
- Counties, with a storm outline in the text
County Freeborn County, MN
The radar
The Minneapolis radar (KMPX), 136 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 4, 3:35 PM CDT | HAIL 1 | Twin Lakes, MN | POST OFFICE EMPLOYEE ESTIMATED THE MAXIMUM HAIL SIZE WAS BETWEEN A NICKEL AND A QUARTER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.3 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1230 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 492 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 189 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KMPX 042020 SVRMPX MNC047-042115- /O.NEW.KMPX.SV.W.0426.051004T2019Z-051004T2115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 319 PM CDT TUE OCT 4 2005 THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FREEBORN COUNTY IN SOUTH CENTRAL MINNESOTA * UNTIL 415 PM CDT * AT 315 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM... CAPABLE OF PRODUCING LARGE HAIL. THIS STORM WAS LOCATED 12 MILES SOUTHWEST OF ALBERT LEA...AND MOVING NORTHEAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... ALBERT LEA... TWIN LAKES... CONGER... MANSFIELD... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4351 9362 4351 9309 4382 9307 4383 9342 $$
2 follow-up statements
000 WWUS53 KMPX 042039 SVSMPX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 337 PM CDT TUE OCT 4 2005 MNC047-042115- /O.CON.KMPX.SV.W.0426.000000T0000Z-051004T2115Z/ FREEBORN MN- 337 PM CDT TUE OCT 4 2005 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR FREEBORN COUNTY... AT 333 PM CDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM...CAPABLE OF PRODUCING LARGE HAIL...AND THIS STORM WAS LOCATED NEAR TWIN LAKES...OR ABOUT 2 MILES SOUTH OF ALBERT LEA...AND MOVING NORTHEAST AT 25 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE MYRTLE...MANCHESTER... HOLLANDALE...HAYWARD...GLENVILLE...GENEVA...CONGER...CLARKS GROVE AND ALBERT LEA. LARGE HAIL...WIND GUSTS TO 60 MPH ARE POSSIBLE WITH THIS STORM. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO WARNING. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 4351 9362 4351 9309 4382 9307 4383 9342 $$
000 WWUS53 KMPX 042048 SVSMPX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 348 PM CDT TUE OCT 4 2005 MNC047-042115- /O.CON.KMPX.SV.W.0426.000000T0000Z-051004T2115Z/ FREEBORN MN- 348 PM CDT TUE OCT 4 2005 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR FREEBORN COUNTY... AT 335 PM...HAIL UP TO THE SIZE OF QUARTERS WAS REPORTED IN TWIN LAKES WITH THIS STORM. AT 345 PM CDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM...CAPABLE OF PRODUCING LARGE HAIL...AND THIS STORM WAS LOCATED NEAR GLENVILLE...NEAR ALBERT LEA...AND MOVING NORTHEAST AT 25 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE TWIN LAKES...MYRTLE... HOLLANDALE...HAYWARD...GENEVA...CLARKS GROVE AND ALBERT LEA. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4352 9350 4351 9309 4383 9306 4384 9336 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 2:21 PM CDT, 58 minutes earlier.
Area forecast discussion, Oct 4, 2:21 PM CDT, 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 221 PM CDT TUE OCT 4 2005 .SHORT TERM...TONIGHT THROUGH FRIDAY FRONT HAS SAGGED A LITTLE SWRD TDA...AND CURRENTLY SITS ON A LN FM NR JYG TO LVN TO EAU. CONVECTION HAS BEEN ONGOING THE ENTIRE DAY ACRS MUCH OF THE FA...ESPECIALLY N OF THE TWIN CITIES AND ACRS MY W CNTRL WI COUNTIES. THE ACTIVITY OVR THE NRN CWA IS ASSOC WITH H8 FRONTOGENESIS EVIDENT IN THE OBSERVED WIND FIELD FM THE 12Z RGNL RAOBS...AS WELL AS A S/W TROF EVIDENT IN ERN SD. BNDRY SHUD NOT MAKE TOO MUCH MORE SWRD PROGRESS...AS THE LONGWAVE TROF OVR THE WRN ROCKIES AND THE PAC NW APPROACHES...AND GIVES THE SFC LO IN CO A NEWRD KICK. AS THE SFC LO MOVES INTO THE CNTRL PLAINS...THE FRONT WL MOV NWRD AS A WARM FRONT. ANOTHER S/W TROF WL INTERACT WITH THE FRONT TNGT /PRIMARILY OVR THE NRN FA/...WHICH WL CONT THE WIDESPREAD TSRA. HAVE EXPANDED THE FLASH FLOOD WATCH TO TAKE IN ALL OF OUR FA...DUE TO THE PLACEMENT OF THIS S/W AND THE LOCATION OF THE H8 FRONT. DRY SLOT WL SLIDE INTO THE SRN PART OF THE FA ON THE HEELS OF THE ASSOC COLD FRONT BY MIDDAY WED AS THE SFC LO MOVES INTO N CNTRL WI. THIS WL BRING AN END TO THE WIDESPREAD PCPN...BUT SHWRY PCPN REMAINS A LIKELIHOOD WITH THE WRAPAROUND ENERGY/MOISTURE. GFS BUFR PROFILES CONT TO SUPPORT THE POSSIBILITY OF SNOW SHWRS ACRS THE NRN FA LATE WED EVE AND INTO THU MRNG. STRONG CAA FOLLOWS THE COLD FRONTAL PASSAGE...AS WELL...BUT ATTM...THE PROGGED H8 WIND SPEEDS ARE NOT SUPPORTIVE OF SFC WIND SPEEDS MEETING WIND ADVY CRITERIA ON WED AND WED NGT /AT LEAST ON THE GFS/. LATER SHIFTS WL HAVE TO MONITOR THIS SITUATION CLOSELY. WHETHER THESE CRITERIA ARE MET OR NOT...WED/WED NGT WL STILL BE BREEZY...AND THE CURRENT FCST REFLECTS THAT. DRY AND COLD WX WL PREVAIL THRU THE LATTER PART OF THE WK...AS SFC HI PRES TAKES HOLD OF THE RGN. TEMPS WILL REBOUND A LITTLE ON FRI...AS THE UPR LO MOVES E OF THE FA. .LONGER TERM...FRIDAY NIGHT THROUGH TUESDAY THE 00Z ECMWF AND THE 12Z GFS LOOK VERY SIMILAR HEADING THROUGH THE WEEKEND. A LARGE AREA OF HIGH PRESSURE WILL BE PULLING OFF TO THE EAST. A WARM UP WILL ENSUE. A RATHER DEEP TROUGH IS FORECAST ALOFT TO SPREAD INTO THE ROCKIES EARLY NEXT WEEK WITH A CUTOFF LOW FORMING OVER THE FOUR CORNERS. WHILE THIS IS OCCURRING...AN INVERTED TROUGH AT THE SURFACE WILL DEVELOP OVER THE NORTHERN PLAINS. WITH THE DEEP SOUTHERLY FLOW ALOFT...IT LOOKS LIKE THE CHANCES FOR RAIN WILL BE SLOW TO SPREAD ACROSS THE CWA MONDAY NIGHT AND TUESDAY. THEREFORE WILL STAY THE COURSE WITH THE CURRENT LOW CHANCE POP FORECAST. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...FLASH FLOOD WATCH THRU 12Z WED MNZ041>045-047>070-073>078- 082>085-091>093. WI...FLASH FLOOD WATCH THROUGH 12Z WED WIZ014>016-023>028. && KAT/RAH
Hazardous weather outlook, Oct 4, 2:22 PM CDT, 57 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 222 PM CDT TUE OCT 4 2005 MNZ041-042-047-048-054>056-064-051121- CHIPPEWA-DOUGLAS-LAC QUI PARLE-POPE-STEVENS-SWIFT-TODD- YELLOW MEDICINE- 222 PM CDT TUE OCT 4 2005 ...FLASH FLOOD WATCH IN EFFECT UNTIL 7 AM WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA. .DAY ONE...TODAY AND TONIGHT NUMEROUS SHOWERS AND A FEW THUNDERSTORMS CAN BE EXPECTED TODAY AND TONIGHT ACROSS WEST CENTRAL MINNESOTA. VERY HEAVY RAINFALL WILL ACCOMPANY SOME OF THE SHOWERS AND THUNDERSTORMS THROUGH WEDNESDAY MORNING...LEADING TO A POTENTIAL FLOODING SITUATION. HENCE A FLASH FLOOD WATCH COVERS THE AREA THROUGH 7 AM WEDNESDAY MORNING. IN ADDITION...A SEVERE STORM WITH LARGE HAIL AND DAMAGING WIND CAN NOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY STRONG WEST TO NORTHWEST WINDS ARE EXPECTED TO DEVELOP OVER THE REGION WEDNESDAY AFTERNOON AND CONTINUE WEDNESDAY NIGHT AND EARLY THURSDAY. A WIND ADVISORY MAY BE NEEDED. TAKE TIME TODAY TO SECURE OUTDOOR OBJECTS THAT MAY BE BLOWN AWAY LATE WEDNESDAY INTO THURSDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. MNZ043>045-049>053-057>063-065>070-073>078-082>085-091>093- WIZ014>016-023>028-051121- ANOKA-BARRON-BENTON-BLUE EARTH-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA- DUNN-EAU CLAIRE-FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI-KANABEC- KANDIYOHI-LE SUEUR-MARTIN-MCLEOD-MEEKER-MILLE LACS-MORRISON-NICOLLET- PEPIN-PIERCE-POLK-RAMSEY-REDWOOD-RENVILLE-RICE-RUSK-SCOTT-SHERBURNE- SIBLEY-ST CROIX-STEARNS-STEELE-WASECA-WASHINGTON-WATONWAN-WRIGHT- 222 PM CDT TUE OCT 4 2005 ...FLASH FLOOD WATCH IN EFFECT UNTIL 7 AM WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED TODAY AND TONIGHT ACROSS CENTRAL AND SOUTHERN MINNESOTA...AS WELL AS WEST CENTRAL WISCONSIN. VERY HEAVY RAINFALL WILL ACCOMPANY SOME OF THE SHOWERS AND THUNDERSTORMS...LEADING TO A POTENTIAL FLOODING SITUATION. HENCE A FLASH FLOOD WATCH COVERS THE AREA THROUGH 7 AM WEDNESDAY MORNING. IN ADDITION...A FEW OF THE STORMS COULD BECOME SEVERE AND CONTAIN LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY STRONG WEST TO NORTHWEST WINDS ARE EXPECTED TO DEVELOP OVER THE REGION LATE WEDNESDAY AND CONTINUE WEDNESDAY NIGHT AND EARLY THURSDAY. A WIND ADVISORY MAY BE NEEDED. TAKE TIME TODAY TO SECURE OUTDOOR OBJECTS THAT MAY BE BLOWN AWAY LATE WEDNESDAY INTO THURSDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY NEEDED TODAY OR TONIGHT. RAH
In the hours before
Local storm report, Oct 4, 10:17 AM CDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1017 AM CDT TUE OCT 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0939 AM FLOOD RICE LAKE 45.50N 91.74W
10/04/2005 BARRON WI LAW ENFORCEMENT
TWO FEET OF WATER OVER SOME ROADS.
0940 AM FLOOD LADYSMITH 45.46N 91.10W
10/04/2005 RUSK WI LAW ENFORCEMENT
STREET FLOODING.
&&
JVMThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 4:32 PM CDT | Severe Thunderstorm Warning | MPX | Martin | 58 min |
| Oct 4, 5:08 PM CDT | Severe Thunderstorm Warning | MPX | Faribault | 67 min |
| Oct 4, 5:30 PM CDT | Severe Thunderstorm Warning | MPX | Martin | 60 min |
| Oct 4, 5:35 PM CDT | Severe Thunderstorm Warning | MPX | Freeborn | 55 min |
| Oct 4, 6:01 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth | 59 min |
| Oct 4, 6:26 PM CDT | Severe Thunderstorm Warning | MPX | Carver | 35 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.